Alert archive / Kansas / Wind Chill Advisories in 2008

Wind Chill Advisory 3, NWS Topeka, KS

December 20, 200817 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Dec 20, 2008, 3:22 PM CST for 17 counties in Kansas. It took effect at Dec 21, 2008, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2008, 3:22 PM CST (21:22 UTC)
In effect from
Dec 21, 2008, 12:00 AM CST
Expired
Dec 21, 2008, 12:00 PM CST
In force
12 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KTOP 202122
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CST SAT DEC 20 2008

...BITTERLY COLD ARCTIC AIR TO PRODUCE DANGEROUS WIND CHILLS...

.ARCTIC HIGH PRESSURE BUILDING INTO NORTH CENTRAL AND NORTHEAST
KANSAS WILL BRING BITTERLY COLD TEMPERATURES TO THE AREA TONIGHT
THROUGH SUNDAY. NORTH WINDS WILL COMBINE WITH THE VERY COLD
TEMPERATURES TO PRODUCE WIND CHILLS OF 15 TO 20 DEGREES BELOW ZERO.

KSZ008>012-020>024-026-034>036-038>040-211100-
/O.NEW.KTOP.WC.Y.0003.081221T0600Z-081221T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-WABAUNSEE-
SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE
322 PM CST SAT DEC 20 2008

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM
CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM CST
SUNDAY. 

NORTH WINDS OF 10 TO 15 MPH WILL COMBINE WITH BITTERLY COLD
TEMPERATURES TO PRODUCE WIND CHILL READINGS OF 15 TO 20 BELOW
ZERO TONIGHT THROUGH MID DAY SUNDAY. 

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

$$
2 follow-up statements
000 
WWUS43 KTOP 211045
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
445 AM CST SUN DEC 21 2008

...BITTERLY COLD ARCTIC AIR AFFECTING THE AREA...

.ARCTIC HIGH PRESSURE WILL BRING BITTERLY COLD TEMPERATURES TO
THE AREA THROUGH MONDAY. FOR TODAY...NORTH WINDS WILL COMBINE
WITH THE VERY COLD TEMPERATURES TO PRODUCE WIND CHILLS OF 15 TO 20
DEGREES BELOW ZERO.

KSZ008>012-020>024-026-034>036-038>040-211800-
/O.CON.KTOP.WC.Y.0003.000000T0000Z-081221T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-WABAUNSEE-
SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE
445 AM CST SUN DEC 21 2008

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

NORTH WINDS OF 10 TO 15 MPH WILL COMBINE WITH BITTERLY COLD
TEMPERATURES TO PRODUCE WIND CHILL READINGS OF 15 TO 20 BELOW
ZERO TONIGHT THROUGH MID DAY SUNDAY.

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

$$
000 
WWUS43 KTOP 211751
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1151 AM CST SUN DEC 21 2008


KSZ008>012-020>024-026-034>036-038>040-211900-
/O.EXP.KTOP.WC.Y.0003.000000T0000Z-081221T1800Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-WABAUNSEE-
SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE
1151 AM CST SUN DEC 21 2008

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

THE WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY. 

TEMPERATURES HAVE RISEN INTO THE SINGLE DIGITS TO AROUND 10
DEGREES BY LATE MORNING. THE COMBINATION OF TEMPERATURE AND WIND
THIS AFTERNOON WILL CREATE WIND CHILL READINGS OF 5 TO 12 BELOW
ZERO THROUGH THE REMAINDER OF THE DAY.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 20, 11:30 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Dec 20, 11:30 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1130 AM CST SAT DEC 20 2008

.UPDATE...

UPDATED FOR THE 18Z TAFS...AND FOR MINOR EDITS TO TEMPERATURE...
POP...AND WEATHER GRIDS.

&&

.DISCUSSION...

TWEAKED TEMPERATURES TODAY DOWN A FEW DEGREES TODAY FOLLOWING
QUICK PASSAGE OF THE COLD FRONT THIS MORNING...AND TEMPERATURES IN
THE TEENS ALREADY FILTERING INTO THE FORECAST AREA. AMENDED TEMP
GRIDS TO BETTER REFLECT THE EXPECTED FALLING TEMPS THROUGH THE
AFTERNOON AND EVENING. COOLER COLUMN TEMPS INFER ANY LIGHT PRECIP
THAT FALLS WILL BE IN THE FORM OF SNOW...VERIFIED BY PERIOD OF -SN
AT CNK/MHK...SO REMOVED FREEZING DRIZZLE MENTION AND LEFT
FLURRIES.

&&

.AVIATION...

MVFR CIGS TO HOLD THROUGH THE EARLY PART OF THE 18Z TAF PERIOD.
-SN WILL TAPER OFF AT MHK WITHIN THE FIRST HOUR OF ISSUANCE...BUT
TOP/FOE SHOULD SEE -SHSN THE FIRST HOUR OR TWO OF THE PERIOD.
CIGS CLEARING QUICKLY OUT WEST AS DRY AIR STARTS TO WORK IN...AND
EXPECT VFR CIGS TO MOVE IN AT MHK BETWEEN 19 AND 20Z...THEN
TOP/FOE CLOSER TO 22Z. GUSTY NORTHWESTERLY WINDS WILL PREVAIL
THROUGH THE AFTERNOON...AND SLACKEN SLIGHTLY LATER TONIGHT. RIDGE
AXIS BUILDS IN BY SUNDAY MORNING. MAY SEE MID-CLOUD CIG BUILD IN
BY MORNING...BUT SKIES WILL OTHERWISE BE CLEAR OVERNIGHT.

LUNDE

&&

PREV DISCUSSION... /ISSUED 333 AM CST SAT DEC 20 2008/

DISCUSSION...

.VERY COLD ARCTIC AIR MASS MOVING INTO KS FOR THE WEEKEND AND
EARLY NEXT WEEK...

ARCTIC COLD FRONT DROPPING INTO WESTERN KS/NE ATTM...AND WILL
MAKE ITS WAY INTO NC KS BY 09Z AND BE ACROSS EASTERN KS BY THE MID
MORNING HOURS. AS A RESULT...SOME NW COUNTIES ARE LIKELY CLOSE TO
THEIR HIGH TEMPS FOR THE DAY BEFORE FALLING WITH THE FROPA. THINK
WE CAN HOLD ON TO SOME MID 20S INTO THE LATE MORNING ACROSS SE
ZONES WITH GOOD MIXING AHEAD OF FRONT AS IT COMES THROUGH. ENOUGH
FRONTOGENESIS TO BRING POSSIBLY A FLURRY OR A BRIEF PERIOD OF
FREEZING DRIZZLE BEHIND THE FRONT PASSAGE AND WILL CARRY FOR
MORNING HOURS.

TONIGHT/SUNDAY...CAA CONTINUES WELL INTO SUNDAY AFTERNOON WITH
NORTHERN COUNTIES UNDER STRONGEST INFLUENCES. TEMPERATURES
EXPECTED TO FALL INTO LOW SINGLE DIGITS TONIGHT. MODELS HAVE
BACKED OFF SLIGHTLY ON THE WINDS AS HIGH PRESSURE RIDGE NOSING
IN...BUT DESPITE THIS STILL MEET WIND CHILL ADVISORY CRITERIA
NORTH OF I-70 AFTER 08Z AND WILL LIKELY NEED AN ADVISORY AS HAS
BEEN PERSISTENT IN LAST FEW RUNS. CONDITIONS CONTINUE INTO THE
MORNING HOURS ON SUNDAY...WITH FAR NE COUNTIES KEEPING WIND CHILLS
BELOW -15 UNTIL AFTER MIDNIGHT MONDAY. AMBIENT TEMPERATURES SUNDAY
RANGE FROM SINGLE DIGITS NE TO MID TEENS SOUTHWEST. COLD
TEMPERATURES EXPECTED AGAIN MONDAY NIGHT AS MOSTLY CLEAR SKIES
DROP MOST LOCATIONS NEAR 0. MID LEVEL WINDS INCREASE ON MONDAY IN
ZONAL WESTERLY FLOW ACROSS THE ROCKIES. THIS BRINGS AN INCREASE IN
CLOUD COVER THROUGH THE DAY UNDER WAA REGIME...THE COMBINATION OF
WHICH SHOULD BRING AREA BACK INTO THE 20S FOR HIGHS.

TUESDAY...285K ISENTROPIC CHART DEPICTS DIFFERENCE IN ONSET OF
PRECIP. LLJ CRANKS UP OVER 50KTS BY 06Z TUESDAY ACROSS THE AREA IN
RESPONSE TO APPROACHING WESTERN WAVE.  GFS SATURATES LOW LEVELS
ENOUGH BY 12Z TO GENERATE PRECIP WHILE NAM STILL DEPICTS 50-100MB
PRESSURE DEFICITS. IF COLUMN CAN SATURATE IN LOW LEVELS MORE
QUICKLY COULD HAVE SOME CONCERNS FOR ZL OR SLEET EARLIER. TOUGH
CALL THIS FAR OUT AND WILL LEAVE DRY ATTM BUT NOTE FOR FUTURE
RUNS. SIMILAR SITUATION TUESDAY AS WE HAD FOR END OF THIS PAST
WEEK WHERE WARM AIR TRYING TO ERODE NORTHWARD IN BRISK SOUTHWEST
FLOW ONLY TO BE REPLACED BY ANOTHER COLD FRONT FROM THE WEST. GFS
SUGGESTS LIQUID PRECIP IN THE AFTERNOON...NAM SLIGHTLY SLOWER WITH
NORTHWARD PROGRESSION OF THE WARMER AIR. WILL CARRY RAIN/SNOW
CHANCES NOTING THAT SLEET AND ZR ALSO POSSIBLE DEPENDING ON
AMOUNT AND TIMING OF LINGERING COLD AIR.

MADE NO CHANGES BEYOND TUESDAY. WEDNESDAY STILL HOLDS POTENTIAL
FOR SOME ACCUMULATING SNOWFALL AS SHORTWAVE AND ASSOCIATED SFC LOW
PRESSURE LIFTS OUT OF THE TEXAS PANHANDLE INTO THE UPPER MIDWEST
IN THE EARLY MORNING HOURS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 20, 9:06 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
906 AM CST SAT DEC 20 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-211515-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
906 AM CST SAT DEC 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG ARCTIC COLD FRONT WILL MOVE QUICKLY SOUTHEAST ACROSS
THE ENTIRE REGION THIS MORNING. SOME LIGHT SNOW OR LIGHT FREEZING
DRIZZLE WILL BE POSSIBLE AS THE FRONT PASSES...WHICH COULD CAUSE
SLICK SPOTS ON ROADWAYS. TEMPERATURES WILL FALL THROUGH THE
DAY...AND WILL BE IN THE SINGLE DIGITS BY TONIGHT.

AFTER MIDNIGHT TONIGHT...BRISK NORTHWEST WINDS OF 10 TO 20 MPH
WILL COMBINE WITH SINGLE DIGIT TEMPERATURES AND BRING WIND CHILL
READINGS DOWN TO 15 TO 20 DEGREES BELOW ZERO...MAINLY NORTH OF
INTERSTATE 70. THESE TEMPERATURES COULD BE DANGEROUS WITH
PROLONGED EXPOSURE OUTDOORS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BITTERLY COLD WIND CHILLS FROM 15 TO 20 DEGREES BELOW ZERO MAY
CONTINUE ACROSS EXTREME NORTHEAST KANSAS INTO THE EARLY MORNING
HOURS ON MONDAY.

THERE IS A CHANCE FOR LIGHT ACCUMULATION OF SNOW ACROSS THE
REGION WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Wind Chill Advisories in Kansas, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.